Home | Non-food | Drug | Adderall, alcohol induce acute myocardial infarction

Adderall, alcohol induce acute myocardial infarction

Font size: Decrease font Enlarge font

By Jimmy Downs

Monday March 4, 2013 (foodconsumer.org) -- A case report published in Pediatric Emergency Care suggests that concurrent use of Adderall and alcohol can induce acute myocardial infarction (heart attack) in young people.

Jayendra Sharma, MD and colleagues reported the case involving an adolescent who took the total prescribed daily dose of Adderall one time while drinking alcohol and suffered acute myocardial infarction.

Adderall or amphetamine or dextroamphetamine is a stimulant widely used for the treatment of attention-deficit/hyperactivity disorder in children and adolescents, but it is used by high school and college students for nonmedical reasons.

Adderall is fairly safe when used as indicated.  However, Adderall caused myocardial infarction at least in three cases as reported in the pediatric literature, according to the authors.

The authors said "The sporadic use of Adderall with alcohol creates a potentially dangerous situation with serious cardiovascular adverse effects."

"We should have a high degree of suspicion for children and adolescents on stimulant therapy who present with chest pain and an abnormal electrocardiogram in the pediatric emergency department, and there is a need to evaluate them for myocardial ischemia and infarction."

(Send your news to foodconsumer.org@gmail.com, Foodconsumer.org is part of the Infoplus.com ™ news and information network)

  • email Email to a friend
  • print Print version
Newsletter
Email: